Article brought to you by: Catholic Online (www.catholic.org)

DRUG HORROR: Homemade heroin called 'Krokodil' turns users' flesh into scales

By Catholic Online (NEWS CONSORTIUM)
September 27th, 2013
Catholic Online (www.catholic.org)

"Krokodil," a homemade form of heroin now making inroads into the United States by way of Arizona, infects its users with a virus that eats flesh from the inside out and leaves addicts with a reptilian-like skin. Horrific photos of the drug's abusers have since surfaced, and Arizona officials fear the start of a new, uncontrollable epidemic.

LOS ANGELES, CA (Catholic Online) - Widely abused in Russia, Krokodil is a homemade narcotic that is three-times cheaper than heroin. Created by mixing codeine with gasoline or oil, Krokodil is then filtered and then injected into the users body.

Two addicts recently arrived in emergency rooms with their flesh hanging off their body, exposing bone or with skin resembling that of a crocodile, hence its name.

[media id="293"]
"We've had two cases this past week that have occurred in Arizona," Dr. Frank LoVecchio, the co-medical director at Banner's Poison Control Center said. "As far as I know, these are the first cases in the United States that are reported. So we're extremely frightened."
 
Continual use of the drug causes blood vessels to burst, leaving skin green and scaly among addicts. The condition eventually causes gangrene, the flesh of users beginning to rot.

In Russia, the common usage of the drug has caused up to 2.5 million people to register and seek treatment as addicts. The average life span for a user is only two to three years.

[media id="294"]
"When drug users do it repeatedly, the skin sloughs. It causes hardening of their skin. It will cause necrosis," LoVecchio explains.

LoVechhio says the two cases he has encountered are most likely linked, He declined to comment on the appearance of the two users. "Where there is smoke there is fire, and we're afraid there are going to be more and more cases," he added.

Krokodil's, medical name is desomorphine. It is created by mixing codeine with gasoline, paint thinner, hydrochloric acid, iodine and red phosphorous.

[media id="295"]
There are reportedly nearly three million users in Russia and the epidemic began in Siberia and the Russian Far East.

The "high" typically lasts an hour and a half. According to a Time magazine investigation, even those who manage to quit their addiction come away disfigured for life.

Some users in Russia develop brain damage and speech impediments in addition to the horrific scars.

Click here to learn about our Saint Michael the Archangel conference this Nov 1-3!

Article brought to you by: Catholic Online (www.catholic.org)